Washington – Emergency Medicine – Elevated INR Level, Hypertension, And Administration Of Ketorolac

On 1/20/2012, a 54-year-old male with a history of chronic hypertension had right knee replacement surgery.  He was discharged on 1/21/2012 and Coumadin was prescribed to prevent deep vein thrombosis (DVT).   The patient was apparently confused about his Coumadin dosages and may have taken too much.  On 1/26/2012, his INR level was elevated at 3.2, when 2.0 to 3.0 is normal.  It is unclear whether the Coumadin dosage confusion was ever resolved.

On 2/1/2012, the patient was seen in the emergency department for severe post-operative knee pain.  His knee was evaluated and his symptoms were reviewed.  He had no stroke or seizure symptoms but did have a headache behind his right eye.  His blood pressure was elevated at 180/102.  The patient was given pain and anti-nausea medication, and a number of lab tests were done.  At 1:01 a.m. on 2/1/2012, his INR level was significantly elevated at 5.2.  The lab called the elevated INR results into the patient’s nurse who documented that she notified the ED physician immediately.

A dose of hydromorphone only slightly reduced the patient’s pain, so the ED physician ordered ketorolac (an intravenous NSAID with known risks of bleeding and hypertension complications).  The first dose of ketorolac was given approximately 19 minutes after the ED physician was notified of the elevated INR.  Approximately 45 minutes later, the ED physician ordered a second dose of hydromorphone.  At about the same time, the ED physician ordered a second dose of ketorolac, just 48 minutes after his first dose.  At 3:20 a.m., the patient’s blood pressure was noted at 178/102, and he was discharged at 3:25 a.m. with his knee pain improved.

On 2/2/2012, the patient returned home in the early morning hours and stayed up to perform some knee exercises in his living room.  He was hard to arouse when his teenage daughter found him there.  911 responded and obtained his history from the hospital.  The paramedics concluded the patient had been over-medicated and told his family that he would recover with time.  Three hours later another 911 call was made as the patient’s condition had worsened, and he was transported to the hospital. Upon arrival at the hospital, the patient was unresponsive.  His blood pressure was 178/106, his INR was 5.5, and his right pupil was unresponsive.  His head CT showed a large brain hemorrhage in the right temporal-parietal lobe.  The patient died at 1 p.m. and the cause of death was catastrophic intraparenchymal hemorrhage.

The ED physician’s treatment of the patient fell below the standard of care and may have caused or contributed to the patient’s brain hemorrhage and death in the following ways:

1)     The ED physician gave the patient an initial 30 mg IV dose of ketorolac (which may only be given with caution for patients with hypertension and coagulation disorder) after he knew the patient had chronic hypertension and had critically elevated blood pressure and INR levels.

2)     The ED physician gave the patient a second 30 mg IV dose of ketorolac less than an hour later when the recommended dose is 30 mg every six hours for a healthy individual.

The Commission stipulated the ED physician reimburse costs to the Commission, permit a representative of the Commission to make semiannual review visits, maintain a patient log with the name, date, and time he treats any patient with an elevated INR, complete 6 hours of continuing education covering the subject of risk factors involved in evaluating, prescribing, and managing post-operative emergency department patients with complications including impaired coagulation, hypertension, and elevated INR comorbidities, and write and submit a paper of at least 1000 words, with references, on what the ED physician learned from the courses above, discussing and analyzing the patient’s case, and explaining how he will incorporate what he learned into his practice.

State: Washington


Date: June 2016


Specialty: Emergency Medicine, Internal Medicine


Symptom: Extremity Pain, Headache


Diagnosis: Intracranial Hemorrhage


Medical Error: Improper medication management


Significant Outcome: Death, Hospital Bounce Back


Case Rating: 4


Link to Original Case File: Download PDF



← Back to the search results